Home-Range Estimates of Red-Tailed Hawks Based on Random and Systematic Relocations

Publication Type:Journal Article
Year of Publication:1989
Authors:Andersen, DE, Rongstad, OJ
Journal:The Journal of Wildlife Management
Volume:53
Issue:3
Date Published:1989
ISBN Number:0022541X
Keywords:Accipitridae, Buteo, Buteo jamaicensis
Abstract:We used 2 different relocation schedules to estimate home ranges of 4 radio-equipped red-tailed hawks (Buteo jamaicensis) in southeastern Colorado. From 8 September to 18 October 1986, each bird was relocated once a day, 5 days a week (random relocations) and tracked for 1 4-hour period/week (systematic relocations). Estimates of minimum convex polygons, 95% ellipses, 50% harmonic-mean activity areas, centers of activity, and observed range lengths based on relocations from random and systematic relocation schedules did not differ significantly from one another (all P's > 0.05). Our results demonstrate the importance of understanding the effect of sampling strategy on home-range estimation and indicate that biological and logistical considerations that result in autocorrelated data do not necessarily bias estimates of home ranges.
URL:http://www.jstor.org/stable/3809215
Short Title:The Journal of Wildlife Management
Scratchpads developed and conceived by (alphabetical): Ed Baker, Katherine Bouton Alice Heaton Dimitris Koureas, Laurence Livermore, Dave Roberts, Simon Rycroft, Ben Scott, Vince Smith